Texas, 2020

Drought in Texas, September 1 to 30, 2020

September 1 to 30, 2020 · NWS LUB · 15 events in 15 counties and zones

Drought conditions worsened during the month of September due to a continued lack of widespread beneficial rainfall. A majority of the region saw less than 50% of normal precipitation with a large area of the South Plains and extreme southwest Texas Panhandle receiving less than 10% of normal.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions worsened during the month of September due to a continued lack of widespread beneficial rainfall. A majority of the region saw less than 50% of normal precipitation with a large area of the South Plains and extreme southwest Texas Panhandle receiving less than 10% of normal. This led to an expansion of D4 (exceptional drought) conditions across the southwest Texas Panhandle and southwestern South Plains. The D3 (extreme Drought) region remained relatively unchanged during the month encompassing the remainder of the extreme southwestern Texas Panhandle and the majority of the South Plains.

Temperatures in September averaged below normal, which helped to mitigate the lack of rainfall during the month. Dryland crops continued to suffer from this stretch of hot and dry weather in many parts of the region. Up to 41% of the cotton crop in Texas was reported as poor to very poor. Numerous fields that normally would have had maturing cotton crops were barren due to the loss of the crop. Cattle were reported to be in good condition despite the deteriorating pasture conditions due to supplemental feeding. Lack of rainfall was also delaying the planting of the winter wheat crop across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 31, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1241 AM CDT Tue Sep 1 2020

.AVIATION...
Shower activity is expected to persist around the region through
around sunrise before we start to see more low level drying. The
activity should remain pretty tame overnight and will largely not
be much of an impediment to aviation. Thunderstorms should develop
by the middle of the afternoon. Generally VFR outside of
convective activity though there is a slight risk of MVFR at all
three sites.

&&

PREV DISCUSSION... /issued 228 PM CDT Mon Aug 31 2020/

SHORT TERM...
Today's cold front to continues to sag south but with little forward
momentum remaining. As of 1:30 PM the front was near a Plains to
Lubbock to Childress line. This front is still expected to serve as
the focus for thunderstorm development mid to late afternoon.
Progged surface-based CAPE around 2000 J/kg combined with modest 20-
25 kts 0-6km bulk shear suggest some potential for severe. Will run
with highest precip chances southeast of the frontal boundary, but
there is some potential of convection to build northward as winds
behind the front begin to veer toward the east and southeast. This
change in wind direction comes as a sharp upper level short wave
trough moves quickly southeastward over the Great Basin. This trough
will bring the next round of precipitation, although timing is
uncertain. There are also questions around how dry the mid level
advection will be ahead of the system. Water vapor imagery suggests
there is enough moisture source upstream that we may avoid the drier
model solutions. Some solutions tap into this better moisture early
in the day with some elevated storms in the morning while drier
solutions hold off until peak heating and convective initiation
then. For now will trend toward the previous forecast and the wetter
solution given expected moisture with fairly high morning rain
chances and a slight uptick in PoPs after noon. Extent of shower and
cloud cover to likely have a bearing on high temperatures with MOS
guidance showing a fairly wide spread. Hard to go away from the
warmer end of guidance given the track record of the last several
months, but will meet a little more toward half way given the nod to
the wetter solutions.

LONG TERM...
The forecast generally remains on track for solid rain chances
across the forecast area through mid-week, followed by warmer and
drier conditions late week, and then maybe some renewed rain
chances by late weekend into Labor Day.

By the evening hours Tuesday, the upper-level low will be centered
around the Four Corners area and the model guidance has pretty
much coalesced around a track that swings it across east-central
NM and West Texas through Wednesday night, although some
differences remain in 500 mb height fields and just what latitude
will the low be as it passes over West Texas (e.g. near Lubbock,
or farther to the north?). While scattered showers and
thunderstorms remain possible if not likely Tuesday night, it
appears that Wednesday will hold the best rain chances of the
extended period for the bulk of the forecast area, and especially
in the Rolling Plains. Although we do note that there has been a
subtle shift to the north in the projected swath of heavier
rainfall. And on the Caprock, both the probability and amount of
rain by several models has decreased with the latest runs, and
this has been reflected by slightly lower blended guidance for PoP
and QPF. Some locally heavy rainfall may still be possible in the
Rolling Plains, where we could see rainfall amounts of two inches
or so.

The 12Z GFS took a turn toward the ECMWF showing the trough with
the slower exit to the east, but it still dries the area out
pretty quickly from west to east by Wednesday night. The ECMWF
remains slower, but should still have precip coming to an end by
early Thursday. The ECMWF also still stalls out the filling
upper-low over central or north-central TX and then begins to
retorgrade it back the west or southwest late Thu into Fri, while
the GFS continues to take the trough farther east, with the
upper-ridge quickly building into West Texas from the West. Rain
chances should be low either way (perhaps a few showers in the
case of the ECMWF), but the ECMWF solution would keep us from
warming back up as quickly as the GFS.

Looking farther out, the western U.S. upper ridge should begin to
retreat west late in the weekend in the face of a longwave trough
developing across the Great lakes area into the central plains.
This pattern should dislodge some seasonably cool air over the
Canadian Prairies and send it south through the plains, and
potentially into our neck of the woods late Sunday or Monday. This
front could bring a pretty sharp cooldown and perhaps some rain
chances if moisture and lift are adequate.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/28/26
Hazardous weather outlook, Aug 31, 2:15 AM CST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
315 AM CDT Mon Aug 31 2020

TXZ021>044-010815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
315 AM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A risk of strong to possibly severe thunderstorms will be possible
mainly southeast of a line from Childress to Post.  The primary
threat will be downburst winds to 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic episodes of scattered thunderstorms, some with strong
downburst potential, will exist over the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Parmer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Briscoe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Childress

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Bailey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Cochran

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Lubbock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Yoakum

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919358, 919360, 919366, 919368, 919370, 919373, 919376, 919379, 919383, 919385, 919386, 919387, 919388, 919389, 919390.